Purpose. The case of a patient with multiple medication hypersensitivity reactions and a methicillin-resistant Staphylococcus aureus (MRSA) infection who underwent desensitization to ceftaroline is reported. Summary. A 32-year-old Caucasian woman with asthma, gastroesophageal reflux disease, heart murmur, and major depression was admitted for MRSA cellulitis with a subcutaneous abscess along the left sternomanubrial joint and clavicular osteomyelitis secondary to port placement after gastric bypass surgery. The patient had an extensive history of hypersensitivity reactions. Pertinent documented allergies were as follows: penicillin (anaphylaxis), daptomycin (anaphylaxis), vancomycin (hives), linezolid (hives), ertapenem (rash), ciprofloxacin (rash), and tigecycline (rash). The patient also reported previous reactions to aztreonam (unknown) and gentamicin (hives). The pharmacy was consulted to develop a desensitization protocol for ceftaroline. The desensitization protocol used three serial dilutions of ceftaroline to make 14 sequential infusions with escalating doses. Intramuscular epinephrine, i.v. diphenhydramine, and i.v. methylprednisolone were ordered as needed for the development of immediate hypersensitivity reactions during or after administration of ceftaroline. The cumulative dose (574.94 mg) was administered intravenously over 225 minutes with no breakthrough symptoms reported during or after the desensitization protocol. Ceftaroline fosamil 600 mg i.v. every 12 hours was continued for six weeks. Conclusion. Desensitization to ceftaroline was conducted for a patient with extensive history of hypersensitivity reactions to other drugs, including penicillin-induced anaphylaxis. Desensitization and subsequent treatment with full doses of ceftaroline were accomplished without apparent adverse effects.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below